Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Cardiology | Gastroenterology | Gynecology | Hematology | Internal Medicine | Oncology | Pathology | Pulmonology | Journal

Back to Journal Articles

Drugs to Lower Anemia Risk Linked to Pulmonary Embolism

Last Updated: November 16, 2009.

 

Erythropoiesis-stimulating agents for cancer patients also tied to deep vein thrombosis risk

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
The use of erythropoiesis-stimulating agents to reduce anemia risk has rapidly increased since their approval to nearly half of advanced cancer patients undergoing chemotherapy, but they are associated with a higher risk of deep vein thrombosis and pulmonary embolism while having no effect on the rate of blood transfusion, according to a study published online Nov. 10 in the Journal of the National Cancer Institute.

MONDAY, Nov. 16 (HealthDay News) -- The use of erythropoiesis-stimulating agents to reduce anemia risk has rapidly increased since their approval to nearly half of advanced cancer patients undergoing chemotherapy, but they are associated with a higher risk of deep vein thrombosis and pulmonary embolism while having no effect on the rate of blood transfusion, according to a study published online Nov. 10 in the Journal of the National Cancer Institute.

Dawn L. Hershman, M.D., from Columbia University Medical Center in New York City, and colleagues analyzed data from 56,210 patients aged 65 years and older diagnosed with colon cancer, non-small cell lung cancer, breast cancer, or diffuse large B-cell lymphoma from 1991 to 2002 who received chemotherapy. Of these, 27 percent received an erythropoiesis-stimulating agent (erythropoietin and darbepoietin).

The researchers found that the use of erythropoiesis-stimulating agents rose significantly from 4.8 percent in 1991 to 45.9 percent in 2002. The blood transfusion rate remained steady at 22 percent. Use of erythropoiesis-stimulating agents was associated with a higher risk of venous thromboembolism (14.3 versus 9.8 percent; hazard ratio, 1.93), but did not affect overall survival.

"Use of erythropoiesis-stimulating agents was associated with an increased risk of venous thromboembolism but not of mortality," Hershman and colleagues conclude. "Further efforts at monitoring use and long-term toxicity of expensive oncology drugs should be put in place to ensure that for any drug the benefits outweigh the risks in community practice."

Abstract
Full Text (subscription or payment may be required)

Copyright © 2009 ScoutNews, LLC. All rights reserved.


Previous: Cataract Surgery Unlikely to Affect the Progression of AMD Next: Nervous System Cancer Linked to Cognitive Impairment

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.